Systems of branching, annihilating, and coalescing particles

Siva R Athreya (Indian Statistical Institute)
Jan M Swart (UTIA)


This paper studies systems of particles following independent random walks and subject to annihilation, binary branching, coalescence, and deaths. In the case without annihilation, such systems have been studied in our 2005 paper "Branching-coalescing particle systems". The case with annihilation is considerably more difficult, mainly as a consequence of the non monotonicity of such systems and a more complicated duality. Nevertheless, we show that adding annihilation does not significantly change the long-time behavior of the process and in fact, systems with annihilation can be obtained by thinning systems without annihilation.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-32

Publication Date: September 25, 2012

DOI: 10.1214/EJP.v17-2003


  • Athreya, Siva R.; Swart, Jan M. Branching-coalescing particle systems. Probab. Theory Related Fields 131 (2005), no. 3, 376--414. MR2123250
  • Athreya, Siva R.; Swart, Jan M. Erratum: Branching-coalescing particle systems [ MR2123250]. Probab. Theory Related Fields 145 (2009), no. 3-4, 639--640. MR2529442
  • Athreya, Siva R.; Swart, Jan M. Correction to: Branching-coalescing particle systems. arXiv:0904.2288v1
  • Bass, Richard F. Diffusions and elliptic operators. Probability and its Applications (New York). Springer-Verlag, New York, 1998. xiv+232 pp. ISBN: 0-387-98315-5 MR1483890
  • Bramson, Maury; Gray, Lawrence. The survival of branching annihilating random walk. Z. Wahrsch. Verw. Gebiete 68 (1985), no. 4, 447--460. MR0772192
  • Chen, Mu Fa. Existence theorems for interacting particle systems with noncompact state spaces. Sci. Sinica Ser. A 30 (1987), no. 2, 148--156. MR0892470
  • Dawson, Donald A. Measure-valued Markov processes. École d'Été de Probabilités de Saint-Flour XXI—1991, 1--260, Lecture Notes in Math., 1541, Springer, Berlin, 1993. MR1242575
  • Ding, Wan Ding; Durrett, Richard; Liggett, Thomas M. Ergodicity of reversible reaction diffusion processes. Probab. Theory Related Fields 85 (1990), no. 1, 13--26. MR1044295
  • Bramson, Maury; Ding, Wan Ding; Durrett, Rick. Annihilating branching processes. Stochastic Process. Appl. 37 (1991), no. 1, 1--17. MR1091690
  • Durrett, Rick. A new method for proving the existence of phase transitions. Spatial stochastic processes, 141--169, Progr. Probab., 19, Birkhäuser Boston, Boston, MA, 1991. MR1144095
  • Ethier, Stewart N.; Kurtz, Thomas G. Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1986. x+534 pp. ISBN: 0-471-08186-8 MR0838085
  • Evans, Steven N.; Perkins, Edwin. Absolute continuity results for superprocesses with some applications. Trans. Amer. Math. Soc. 325 (1991), no. 2, 661--681. MR1012522
  • Griffiths, R. C. On the distribution of allele frequencies in a diffusion model. Theoret. Population Biol. 15 (1979), no. 1, 140--158. MR0528914
  • Griffiths, R. C. A transition density expansion for a multi-allele diffusion model. Adv. in Appl. Probab. 11 (1979), no. 2, 310--325. MR0526415
  • Harris, T. E. On a class of set-valued Markov processes. Ann. Probability 4 (1976), no. 2, 175--194. MR0400468
  • Hewitt, Edwin; Stromberg, Karl. Real and abstract analysis. A modern treatment of the theory of functions of a real variable. Third printing. Graduate Texts in Mathematics, No. 25. Springer-Verlag, New York-Heidelberg, 1975. x+476 pp. MR0367121
  • S.M. Krone and C. Neuhauser. Ancestral processes with selection. Theor. Popul. Biol.~51(3), 210--237, 1997.
  • Liggett, Thomas M. Interacting particle systems. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 276. Springer-Verlag, New York, 1985. xv+488 pp. ISBN: 0-387-96069-4 MR0776231
  • Liggett, Thomas M.; Spitzer, Frank. Ergodic theorems for coupled random walks and other systems with locally interacting components. Z. Wahrsch. Verw. Gebiete 56 (1981), no. 4, 443--468. MR0621659
  • Pal, Soumik. Analysis of market weights under volatility-stabilized market models. Ann. Appl. Probab. 21 (2011), no. 3, 1180--1213. MR2830616
  • L. Schwartz. Radon Measures on Arbitrary Topological Spaces and Cylindical Measures. Tata Institute, Oxford University Press, London, 1973. MR0426084
  • Sturm, Anja; Swart, Jan. Voter models with heterozygosity selection. Ann. Appl. Probab. 18 (2008), no. 1, 59--99. MR2380891
  • Sudbury, Aidan; Lloyd, Peter. Quantum operators in classical probability theory. II. The concept of duality in interacting particle systems. Ann. Probab. 23 (1995), no. 4, 1816--1830. MR1379169
  • Sudbury, Aidan; Lloyd, Peter. Quantum operators in classical probability theory. IV. Quasi-duality and thinnings of interacting particle systems. Ann. Probab. 25 (1997), no. 1, 96--114. MR1428501
  • Shiga, Tokuzo; Uchiyama, Kōhei. Stationary states and their stability of the stepping stone model involving mutation and selection. Probab. Theory Relat. Fields 73 (1986), no. 1, 87--117. MR0849066
  • Sudbury, Aidan. The branching annihilating process: an interacting particle system. Ann. Probab. 18 (1990), no. 2, 581--601. MR1055421
  • Sudbury, Aidan. Dual families of interacting particle systems on graphs. J. Theoret. Probab. 13 (2000), no. 3, 695--716. MR1785526
  • J.M. Swart. Large Space-Time Scale Behavior of Linearly Interacting Diffusions. PhD thesis, Katholieke Universiteit Nijmegen, 1999. j/ largspscb.pdf.
  • J.M. Swart. Duals and thinnings of some relatives of the contact process. Preprint (18 pages). ArXiv:math.PR/0604335.
  • J.M. Swart. Duals and thinnings of some relatives of the contact process. Pages 203--214 in: Prague Stochastics 2006, M. Hušková and M. Janžura (eds.), Matfyzpress, Prague, 2006.
  • Swart, Jan M. The contact process seen from a typical infected site. J. Theoret. Probab. 22 (2009), no. 3, 711--740. MR2530110
  • Yamada, Toshio; Watanabe, Shinzo. On the uniqueness of solutions of stochastic differential equations. J. Math. Kyoto Univ. 11 1971 155--167. MR0278420

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.